Texas, 2024

Hail and Damaging Winds in Texas, May 9 to 11, 2024

May 9 to 11, 2024 · NWS SJT · 36 events in 10 counties and zones

The combination of upper level disturbances moving across west central Texas and a cold front across the area resulted in severe thunderstorms across portions of the Concho Valley and the Heartland. Also, moderate to strong instability added to the intensity of thunderstorms, with a few developing into supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of upper level disturbances moving across west central Texas and a cold front across the area resulted in severe thunderstorms across portions of the Concho Valley and the Heartland. Also, moderate to strong instability added to the intensity of thunderstorms, with a few developing into supercell thunderstorms. The severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 5:02 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 9, 5:02 AM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
602 AM CDT Thu May 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 234 AM CDT Thu May 9 2024

Low level moisture will quickly increase across the area through
the early morning hours. Several CAMs indicate isolated to
scattered showers and thunderstorms developing across portions of
the Concho Valley and northern Edwards Plateau shortly after
daybreak, with this activity tracking east through the morning
hours. Confidence remains low in this solution, but if storms do
develop, a few strong to severe thunderstorms are possible. Slight
chance PoPs were kept for this time frame to account for the
possibility.

A cold front is forecast to track south across the area today.
Ahead of the front, hot temperatures are forecast, with highs in
the 90s. Behind the front, gusty north winds and much cooler
temperatures are expected. Highs across the northern Big Country
will be in the 70s, with highs across the southern Big Country in
the low to mid 80s. Farther south, highs will generally be in the
low to mid 90s, although a few locations could top out in the
upper 90s. These highs, especially across central portions of the
forecast area, might be a bit too high, if the front is slightly
faster than currently forecast.

Showers and thunderstorms are possible this afternoon, east of
the dryline and south of the cold front. The extent of coverage
this afternoon will be dependent on how much, if any, convection
develops across the region this morning. At this point, have kept
PoPs in the slight chance to low end chance category, mainly
confined to our eastern counties. Any storms that develop will
likely become severe, with large hail and damaging winds being the
main hazards, although a tornado is also possible. Most of the
storms should be east of the area by this evening. Expect
overnight lows in the mid 50s to lower 60s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 326 AM CDT Thu May 9 2024

Cooler temperatures along with precipitation chances are still
anticipated this weekend.

Expect highs in the upper 70s to lower 80s Friday, with
increasing clouds and breezy northeast winds.

Saturday into Sunday continues to look promising for scattered
showers and thunderstorms. Medium range models are in fairly good
agreement with the evolution of the upper level pattern from
Friday night into Sunday. An upper level low will move from
northwestern AZ into the southern plains. As this trough
approaches, shortwaves will move over Texas in southwest flow
aloft. At the surface east to southeast flow will result in
upslope lift, especially to our west. In addition, the cold front
that will move through the area today will be returning back to
the north as a warm front. All this should be enough to bring some
scattered showers and thunderstorms into the area from Saturday
into Sunday. As far as strength of storms, plenty of deep layer
shear will be available, but low level instability is expected to
be fairly low until during the day Sunday. So, while thunderstorms
will be possible, most should remain below severe levels from
Saturday into Saturday night, with stronger storms possible
Sunday.

Expect precipitation to move out of the area by Monday night, and
we'll see a warming trend for the first half of next week. The
next chance for precipitation will begin affecting the area by
late Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 526 AM CDT Thu May 9 2024

Patchy stratus will result in MVFR to IFR ceilings at all sites
this morning. In addition, patchy fog may result in reduced
visibilities, especially at KBBD. Expect a return of VFR
conditions by mid to late morning. Isolated showers and
thunderstorms are possible this morning, so have continued the
mention of VCSH at KSJT, KBBD, and KJCT. Additional thunderstorms
are possible at KBBD this afternoon. A cold front will move
through the area today. Ahead of the front winds will be from the
west at 8 to 12 knots, while winds behind the front will be from
the north at 12 to 15 knots, with higher gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     86  60  78  59 /  20  10  10  10
San Angelo  95  61  82  61 /  10  10  20  20
Junction    97  64  84  62 /  20  10  20  20
Brownwood   87  60  78  59 /  30  20  10  10
Sweetwater  82  58  77  59 /  10  10  10  10
Ozona       95  63  80  62 /  20  10  30  20
Brady       90  63  78  61 /  30  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....20
AVIATION...Daniels
Hazardous weather outlook, May 9, 2:19 AM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
319 AM CDT Thu May 9 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-100830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
319 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this morning, mainly east of
an Abilene to San Angelo to Sonora line. The main hazard will be
dangerous lightning.

Isolated to scattered thunderstorms are possible this afternoon,
mainly east of a Junction to Throckmorton line. Strong to severe
thunderstorms are possible. The main hazards will be large to very
large hail, damaging winds, and a possible tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are possible Friday through Sunday. The
main hazard will be dangerous lightning. In addition, locally
heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, May 9, 8:56 AM CST, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
956 AM CDT Thu May 9 2024

TXZ127-128-091530-
Callahan TX-Taylor TX-
956 AM CDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN AND
EASTERN TAYLOR COUNTIES THROUGH 1030 AM CDT...

At 955 AM CDT, Doppler radar was tracking a strong thunderstorm over
Buffalo Gap, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Clyde, Baird, Tuscola, Buffalo Gap, Eula, Potosi, View,
Coronados Camp, Caps, Impact, Lake Abilene, Camp Tonkawa, and Kirby
Lake.

This includes Interstate 20 between Mile Markers 282 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3217 9982 3225 9999 3252 9976 3242 9931
TIME...MOT...LOC 1455Z 232DEG 30KT 3226 9981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TP

The radar

The Dyess AFB radar (KDYX), 47 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

32 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
May 9, 9:10 AM CST
Where
Taylor County, 0.9 mi SW of Potosi
Measured
1 in hail
Reported by
Public
Coordinates
32.310, -99.680

Public reported quarter size hail.

Hail, Tom Green

When
May 9, 2:10 PM CST
Where
Tom Green County, 5.3 mi E of Harriet
Measured
1.5 in hail
Reported by
Public
Coordinates
31.550, -100.230

The public reported dime to ping pong ball size hail.

Hail, Concho

When
May 9, 3:30 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.410, -99.760

An amateur radio operator reported quarter size hail.

Hail, Concho

When
May 9, 3:33 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
31.410, -99.760

An amateur radio operator reported half dollar size hail.

Thunderstorm Wind, McCulloch

When
May 9, 3:45 PM CST
Where
McCulloch County, Melvin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.200, -99.580

Public reported a large tree branch snapped by strong winds in Melvin.

Hail, McCulloch

When
May 9, 4:10 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.25 in hail
Reported by
Public
Coordinates
31.140, -99.330

Public reported half dollar size hail.

Hail, McCulloch

When
May 9, 4:13 PM CST
Where
McCulloch County, 0.91 mi NW of Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -99.340

Public reported quarter size hail was breaking wind shields.

Hail, McCulloch

When
May 9, 4:15 PM CST
Where
McCulloch County, 0.69 mi S of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
31.120, -99.330

Public reported golf ball size hail on the south side of Brady.

Hail, McCulloch

When
May 9, 4:15 PM CST
Where
McCulloch County, 0.91 mi NW of Brady
Measured
2.5 in hail
Reported by
Public
Coordinates
31.140, -99.340

The public reported tennis ball size hail on the north side of Brady.

Hail, McCulloch

When
May 9, 4:15 PM CST
Where
McCulloch County, 4.51 mi SSW of Brady
Measured
2.75 in hail
Reported by
Public
Coordinates
31.070, -99.360

The public reported baseball size hail 4.5 miles southwest of Brady.

Hail, McCulloch

When
May 9, 4:16 PM CST
Where
McCulloch County, 3.01 mi SSE of Brady
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.090, -99.310

A trained spotter reported tennis ball size hail 4 miles south-southeast of Brady.

Hail, McCulloch

When
May 9, 4:21 PM CST
Where
McCulloch County, 0.91 mi NE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -99.320

Public reported quarter size hail.

Hail, McCulloch

When
May 9, 4:23 PM CST
Where
McCulloch County, 0.91 mi SW of Brady
Measured
2 in hail
Reported by
Public
Coordinates
31.120, -99.340

Public reported hen egg size hail.

Hail, McCulloch

When
May 9, 4:25 PM CST
Where
McCulloch County, 3.51 mi N of Camp San Saba
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
31.050, -99.290

A storm chaser reported baseball size hail 7 miles west-northwest of Voca.

Hail, McCulloch

When
May 9, 4:40 PM CST
Where
McCulloch County, 0.91 mi SW of Voca
Measured
2.75 in hail
Reported by
Public
Coordinates
31.010, -99.190

The public reported baseball size hail in Voca.

Hail, McCulloch

When
May 9, 4:45 PM CST
Where
McCulloch County, 1.18 mi E of Camp San Saba
Measured
2.5 in hail
Reported by
Public
Coordinates
31.000, -99.260

The public reported tennis ball size hail 5 miles west-southwest of Voca.

Hail, McCulloch

When
May 9, 4:45 PM CST
Where
McCulloch County, 1.5 mi SSE of Camp San Saba
Measured
3 in hail
Reported by
Public
Coordinates
30.980, -99.270

The public measured larger than 3 inch diameter hail 5 miles west-northwest of Katemcy.

Hail, San Saba

When
May 9, 5:00 PM CST
Where
San Saba County, 20.04 mi S of Sellman
Measured
1.25 in hail
Reported by
Public
Coordinates
30.960, -99.070

Public reported half dollar size hail.

Hail, San Saba

When
May 10, 1:35 PM CST
Where
San Saba County, 0.59 mi W of Cherokee
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.980, -98.710

An emergency manager reported marble to ping pong ball size hail in Cherokee.

Hail, Menard

When
May 10, 3:35 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
1 in hail
Reported by
Public
Coordinates
30.920, -99.790

Public reported quarter size hail.

Hail, Coke

When
May 11, 2:17 PM CST
Where
Coke County, 6.26 mi SSW of Edith
Measured
1.5 in hail
Reported by
Public
Coordinates
31.820, -100.650

Public reported ping pong ball size hail.

Hail, Coke

When
May 11, 2:25 PM CST
Where
Coke County, 9.24 mi WNW of Tennyson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.770, -100.430

A trained spotter reported two inch size hail south of Robert Lee.

Hail, Coke

When
May 11, 2:34 PM CST
Where
Coke County, 8.84 mi W of Tennyson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.740, -100.430

A trained spotter reported golf ball size hail.

Hail, Coke

When
May 11, 2:43 PM CST
Where
Coke County, 1.38 mi N of Tennyson
Measured
1.5 in hail
Reported by
Public
Coordinates
31.750, -100.280

Public reported on social media ping pong ball size hail.

Hail, Runnels

When
May 11, 3:00 PM CST
Where
Runnels County, 4.7 mi W of Ballinger
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.750, -100.030

Law enforcement reported golf ball size hail.

Hail, Runnels

When
May 11, 3:04 PM CST
Where
Runnels County, 1.18 mi W of Ballinger
Measured
1.5 in hail
Reported by
Public
Coordinates
31.750, -99.970

Public reported ping pong ball size hail.

Hail, Runnels

When
May 11, 3:06 PM CST
Where
Runnels County, 0.91 mi NW of Ballinger
Measured
1.75 in hail
Reported by
Public
Coordinates
31.760, -99.960

Public reported golf ball size hail.

Hail, Runnels

When
May 11, 3:12 PM CST
Where
Runnels County, 2.15 mi SSW of Ballinger
Measured
1.5 in hail
Reported by
Public
Coordinates
31.720, -99.960

Public report of ping pong ball size hail at the Walmart in Ballinger.

Hail, Runnels

When
May 11, 3:14 PM CST
Where
Runnels County, 0.59 mi W of Ballinger
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.750, -99.960

An amateur radio operator relayed a report of ping pong ball size hail at the hospital in Ballinger.

Thunderstorm Wind, Coleman

When
May 11, 3:47 PM CST
Where
Coleman County, 2.94 mi E of Shields
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.600, -99.380

A mesonet observation station measured a 72 mph wind gust.

Hail, Coleman

When
May 11, 3:48 PM CST
Where
Coleman County, 4.87 mi S of Santa Anna
Measured
1.5 in hail
Reported by
Public
Coordinates
31.660, -99.320

Public reported lots of quarter size to ping pong ball size hail covering the ground.

Thunderstorm Wind, Coleman

When
May 11, 3:49 PM CST
Where
Coleman County, 4.87 mi S of Santa Anna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.660, -99.320

Public reported lots of tree limbs down. The wind gusts were estimated at 60 mph.

Hail, Coleman

When
May 11, 3:59 PM CST
Where
Coleman County, 3.63 mi NE of Rockwood
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.540, -99.340

An amateur radio operator reported ping pong ball size hail.

Hail, Brown

When
May 11, 4:04 PM CST
Where
Brown County, 3.65 mi SSW of Bangs
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -99.150

Public reported nickel to quarter size hail.

Hail, Brown

When
May 11, 4:14 PM CST
Where
Brown County, 2.07 mi N of Indian Creek
Measured
1 in hail
Reported by
Public
Coordinates
31.550, -98.980

Public reported nickel to quarter size hail. Also, estimated a 50 mph wind gust.

Thunderstorm Wind, Taylor

When
May 11, 6:22 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

An automated surface observation station measured a 58 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185237, 1185238, 1185239, 1185240, 1187106, 1185251, 1185243, 1185245, 1185249, 1185253, 1185244, 1185248, 1185247, 1185246, 1185257, 1185250, 1185256, 1185254, 1185258, 1185259, 1185273, 1185261, 1185260, 1185268, 1185262, 1185263, 1185265, 1185266, 1185267, 1187108, 1185270, 1187107, 1185269, 1185271, 1185272, 1187109.